Alert archive / Indiana / Tornado Warnings in 2009

Tornado Warning 50, NWS Paducah, KY

June 11, 2009Posey County, Vanderburgh County, Warrick County, Indiana; Henderson County, Kentucky

NWS Paducah, KY issued this tornado warning at Jun 11, 2009, 4:32 PM CDT for Posey County, Vanderburgh County, Warrick County, Indiana; Henderson County, Kentucky. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2009, 4:32 PM CDT (21:32 UTC)
Expired
Jun 11, 2009, 4:57 PM CDT
In force
25 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Posey County, IN, Vanderburgh County, IN, Warrick County, IN, Henderson County, KY

The radar

The Evansville,IN radar (KVWX), 37 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2748 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2748 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
587 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 112132
TORPAH
INC129-163-173-KYC101-112215-
/O.NEW.KPAH.TO.W.0050.090611T2132Z-090611T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
432 PM CDT THU JUN 11 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HENDERSON COUNTY IN NORTHWEST KENTUCKY...
  EASTERN POSEY COUNTY IN SOUTHWEST INDIANA...
  SOUTHERN VANDERBURGH COUNTY IN SOUTHWEST INDIANA...
  SOUTHWESTERN WARRICK COUNTY IN SOUTHWEST INDIANA...

* UNTIL 515 PM CDT.

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
  KASSON...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  EVANSVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3801 8741 3785 8744 3791 8775 3803 8772
TIME...MOT...LOC 2130Z 276DEG 17KT 3793 8764

$$

SMITH
1 follow-up statement
000 
WWUS53 KPAH 112157
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
457 PM CDT THU JUN 11 2009

INC129-163-173-KYC101-112208-
/O.CAN.KPAH.TO.W.0050.000000T0000Z-090611T2215Z/
VANDERBURGH IN-WARRICK IN-POSEY IN-HENDERSON KY-
457 PM CDT THU JUN 11 2009

...THE TORNADO WARNING FOR EASTERN POSEY...SOUTHWESTERN WARRICK AND
SOUTHERN VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND NORTHERN
HENDERSON COUNTY IN NORTHWEST KENTUCKY IS CANCELLED...

LAT...LON 3801 8741 3785 8744 3791 8775 3803 8772
TIME...MOT...LOC 2158Z 276DEG 17KT 3791 8747

$$

SMITH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Jun 11, 3:54 PM CDT, 38 minutes earlier.

Area forecast discussion, Jun 11, 3:54 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT THU JUN 11 2009

.SHORT TERM...
A MID LEVEL SHRTWV TROF...INDICATED ON WATER VAPOR IMAGERY...WAS IN THE
PROCESS OF MOVING EWD THROUGH THE PAH FCST AREA. THIS PROVIDED
ENOUGH LIFT FOR COPIOUS SHWR/TSTM ACTIVITY IN THE NRN PART OF THE
REGION THIS AFTN...DESPITE MID LEVEL DRY AIR THAT PUNCHED INTO THE
REGION A FEW HOURS AGO. THE BEST COVERAGE OF PCPN THE AFTN/EVE SHOULD
CONTINUE TO BE IN THE NRN HALF OF THE REGION CLOSER TO THE VORT
ENERGY AND AN APPROACHING WEAK COLD FRONT. MODEST MID LEVEL LAPSE
RATES IN THIS AREA WILL COMBINE WITH 2000+ J/KG CAPES TO PROVIDE
SVR POTENTIAL IN THE NEAR TERM...WITH WIND/HAIL/HEAVY RAIN BEING THE
MAIN HAZARDS. COVERAGE OF PCPN SHOULD DIMINISH OVERNIGHT AS THE
TROF AND COLD FRONT MOVE EWD MOSTLY THROUGH THE REGION.

NEAR ZONAL FLOW AND WEAK HIGH PRESSURE ARE EXPECTED TO PROVIDE A
SHORT REDUCTION IN THE RAINFALL CHANCES THROUGH MOST OF FRIDAY.

&&

.LONG TERM...
PRECIP CHANCES WILL INCREASE SATURDAY INTO SATURDAY NIGHT AS THE
AFOREMENTIONED FRONT SLOWLY LIFTS NORTHWARD. ECMWF HANGS THE
FRONT UP JUST TO OUR SOUTH INTO MONDAY...WHILE THE GFS PLANTS THE
FRONT RIGHT ACROSS THE FA. IN EITHER CASE...THE UNSETTLED WEATHER
PATTERN THE REGION HAS BEEN IN ALL WEEK WILL PERSIST INTO EARLY
NEXT WEEK. BOTH MODELS HAVE THE HIGHEST QPF AMOUNTS ACROSS THE
AREA SUNDAY INTO MONDAY...SO WENT WITH THE HIGHEST CHANCES DURING
THESE TIME PERIODS. BY MONDAY NIGHT...THE GFS BECOMES MORE
AGGRESSIVE PUSHING PRECIP NORTHEAST AS THE LOW LIFTS NORTHEAST
FROM THE CENTRAL PLAINS. THE ECMWF IS SLOWER AND KEEPS FAIRLY
SIGNIFICANT QPF AMOUNTS ACROSS THE ENTIRE AREA MONDAY NIGHT INTO
TUESDAY...AND ACROSS EASTERN PORTIONS TUESDAY NIGHT. WENT WITH A
COMPROMISE...GRADUALLY TAPERING POPS OFF FROM WEST TO EAST MONDAY
NIGHT INTO TUESDAY...AND WENT DRY BY TUESDAY NIGHT.

EXTENDED TEMPS ARE A BIT IFFY BASED ON UNCERTAINTY OF THE FRONTAL
LOCATION...BUT OVERALL SCENARIO KEEPS HIGHS IN THE 80S AND LOWS IN
THE 60S THROUGH TUESDAY...THEN HIGHS AROUND 90 DEGREES BY WEDNESDAY
WITH LOWS AROUND 70.  BASICALLY STAYED WITHIN A FEW DEGREES OF
LATEST MEX GUIDANCE.

&&

.AVIATION...
TSTM ACTIVITY WILL BE COMMON IN THE NRN HALF OF THE REGION IN THE
SHORT TERM...MEANING BRIEF REDUCTIONS OF VSBY POSSIBLY INTO IFR
RANGE...PLENTIFUL LIGHTNING...AND GUSTY WINDS. TSTMS WILL BE
POSSIBLE IN THE SOUTH ALSO...OTHERWISE VFR CONDITIONS CAN BE
EXPECTED THROUGH THE EVE. OVNGT AND INTO THE MRNG...SOME GUIDANCE
INDICATES THE POSSIBILITY OF FOG/LOW CLOUDS BEHIND THE FRONT. THIS
HAS NOT YET BEEN INCLUDED IN THE TAFS BUT WILL BE FURTHER
EVALUATED FOR THE 00Z TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM/AVIATION...DB
LONG TERM...RST
Hazardous weather outlook, Jun 11, 3:42 AM CDT, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
342 AM CDT THU JUN 11 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
342 AM CDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. ISOLATED
STRONG OR SEVERE STORMS CANNOT BE RULED OUT. THE PRIMARY HAZARDS
WILL BE STRONG WIND AND HAIL. HEAVY RAIN IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE FRIDAY...THROUGH THE
WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. BETTER CHANCES WILL
BE ACROSS SOUTHERN PORTIONS OF THE AREA IN CLOSER PROXIMITY TO A
FRONTAL BOUNDARY. ISOLATED STRONG OR SEVERE STORMS WILL BE
POSSIBLE...MAINLY ACROSS SOUTHEAST MISSOURI INTO SOUTHWEST
KENTUCKY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED.

In the hours before

Local storm report, Jun 11, 3:54 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          6 W PETERSBURG          38.49N 87.39W
06/11/2009                   PIKE               IN   LAW ENFORCEMENT

            BRIEF TOUCHDOWN...SEMI TRAILOR TRUCK OVERTURNED IN RURAL
            AREA OF NORTHWEST PIKE COUNTY

&&

DAVIDH
Local storm report, Jun 11, 4:01 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
401 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             3 N MOUNT VERNON        37.98N 87.90W
06/11/2009  E0.88 INCH       POSEY              IN   TRAINED SPOTTER

            30-35 MPH WINDS AND NICKEL SIZE HAIL ON ROUTE 69

&&

DAVIDH
Local storm report, Jun 11, 4:09 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
409 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     SOLITUDE                38.01N 87.90W
06/11/2009                   POSEY              IN   EMERGENCY MNGR

            TREES DOWN BETWEEN NEW HARMONY AND SOLITUDE...CLOSE TO
            SOLITUDE

&&

DAVIDH
Local storm report, Jun 11, 4:21 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
421 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     HAIL             1 E OWENSBORO           37.76N 87.10W
06/11/2009  M1.00 INCH       DAVIESS            KY   PUBLIC

            NICKLE AND QUARTER SIZE HAIL REPORTED EAST OF THE
            AIRPORT.

&&

SMITTY
Local storm report, Jun 11, 4:26 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
426 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             OWENSBORO               37.76N 87.12W
06/11/2009  M0.88 INCH       DAVIESS            KY   TRAINED SPOTTER

            NICKLE HAIL REPORTED.

&&

SMITTY
Local storm report, Jun 11, 4:30 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
430 PM CDT THU JUN 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             EVANSVILLE              37.98N 87.54W
06/11/2009  M0.88 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            NICKLE SIZE HAIL REPORTED ON WEST SIDE OF COMMUNITY.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:54 PM CDTSevere Thunderstorm WarningPAHVanderburgh36 min
Jun 10, 11:05 PM CDTAreal Flood AdvisoryPAHPosey, Vanderburgh3 hr
Jun 11, 12:33 AM CDTFlash Flood WarningPAHPosey3 hr
Jun 11, 12:41 AM CDTAreal Flood AdvisoryPAHSpencer, Warrick2 hr
Jun 11, 2:45 AM CDTAreal Flood AdvisoryPAHPike, Spencer, Warrick2 hr
Jun 11, 3:19 PM CDTTornado WarningPAHGibson, Pike41 min
Jun 11, 3:40 PM CDTSevere Thunderstorm WarningPAHPosey35 min
Jun 11, 3:50 PM CDTTornado WarningPAHPike40 min
Jun 11, 4:17 PM CDTSevere Thunderstorm WarningPAHPosey, Vanderburgh43 min
Jun 11, 4:48 PM CDTSevere Thunderstorm WarningPAHPosey, Vanderburgh17 min
Jun 11, 4:51 PM CDTTornado WarningPAHSpencer, Vanderburgh, Warrick24 min
Jun 11, 4:57 PM CDTAreal Flood AdvisoryPAHPosey, Spencer, Vanderburgh, Warrick2 hr
Jun 11, 5:18 PM CDTTornado WarningPAHSpencer, Warrick34 min
Jun 11, 4:20 PM CDTSevere Thunderstorm WarningPAHDaviess43 min

Nearby

Tornado Warnings in Indiana, 2009Tornado Warnings in Kentucky, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.